/* mobile /* end mobile MEDDESKTOP: Varenicline (Champix) and serious psychiatric reactions

Wednesday, April 09, 2008

Varenicline (Champix) and serious psychiatric reactions

Health Canada Advisory.

Varenicline tartrate (Champix) has been marketed in Canada since April 2007 and is indicated for smoking-cessation treatment in adults in conjunction with smoking-cessation counselling. The efficacy of varenicline in smoking cessation is believed to be a result of the drug's partial agonist activity at the a4ß2 nicotinic acetylcholine receptor. By binding to these receptors, varenicline induces 2 results. First, it signals the release of dopamine and creates similar reinforcing effects, but not to the full extent that nicotine does because of its partial binding of the receptor. Second, it acts as a physical antagonist by binding to the nicotine receptor and by blocking the effects of nicotine or a nicotine-replacement agent.

Smoking cessation with or without treatment is associated with various symptoms such as depressed mood, insomnia, irritability, frustration or anger, and anxiety. From Apr. 1 to Nov. 23, 2007, Health Canada received 107 reports of adverse reactions (ARs) suspected of being associated with varenicline. Of these reports, 46 described psychiatric ARs of which 14 reported cases of aggression, depression or suicidal ideation. The remaining cases of psychiatric disorders included ARs such as amnesia, abnormal dreams, anxiety, insomnia, abnormal thinking and somnolence.

The impact of a smoking-cessation product with partial nicotinic-receptor agonist properties in patients with underlying psychiatric illness is unknown, and care should be taken with these patients.1 Two case reports recently described the exacerbation of schizophrenia in one patient3 and a manic episode in a patient with bipolar disorder taking varenicline.

The Canadian Product Monograph for varenicline was recently revised to indicate that there have been postmarket reports of depressed mood, agitation, changes in behaviour, suicidal ideation and suicide. The product monograph states that not all patients had known pre-existing psychiatric illness and not all had completely discontinued smoking. In November 2007 and February 2008, the US Food and Drug Administration communicated safety notices one and two, concerning psychiatric ARs occurring in patients taking varenicline. Health Canada is continuing to monitor ARs suspected of being associated with varenicline. Any new safety information on results of analysis will be communicated via the MedEffect e-Notice.

Maria Longo, BScPharm; Tanja Kalajdzic, MSc; Marielle McMorran, BSc, BSc(Pharm), Health Canada.

tag: , , , ,

No comments:

LinkWithin

Related Posts Widget for Blogs by LinkWithin